Advertisement

Journal of Elasticity

, Volume 113, Issue 2, pp 193–217 | Cite as

Analysis of the Volume-Constrained Peridynamic Navier Equation of Linear Elasticity

  • Qiang Du
  • Max Gunzburger
  • R. B. LehoucqEmail author
  • Kun Zhou
Original Article

Abstract

Well-posedness results for the state-based peridynamic nonlocal continuum model of solid mechanics are established with the help of a nonlocal vector calculus. The peridynamic strain energy density for an elastic constitutively linear anisotropic heterogeneous solid is expressed in terms of the field operators of that calculus, after which a variational principle for the equilibrium state is defined. The peridynamic Navier equilibrium equation is then derived as the first-order necessary conditions and are shown to reduce, for the case of homogeneous materials, to the classical Navier equation as the extent of nonlocal interactions vanishes. Then, for certain peridynamic constitutive relations, the peridynamic energy space is shown to be equivalent to the space of square-integrable functions; this result leads to well-posedness results for volume-constrained problems of both the Dirichlet and Neumann types. Using standard results, well-posedness is also established for the time-dependent peridynamic equation of motion.

Keywords

Peridynamic theory Navier equation Nonlocal operators Vector calculus Volume-constrained problems 

Mathematics Subject Classification (2010)

35B40 35J20 35J25 35Q99 45A05 45K05 74B05 

Notes

Acknowledgements

We thank Stewart Silling for some helpful discussions and the derivation in Sect. 2.1.

Q. Du supported in part by the U.S. Department of Energy grant DE-SC0005346 and the U.S. NSF grant DMS-1016073.

M. Gunzburger supported in part by the U.S. Department of Energy grant number DE-SC0004970 and U.S. NSF grant number DMS-1013845.

R. Lehoucq supported in part by the U.S. Department of Energy grant number FWP-09-014290 through the Office of Advanced Scientific Computing Research, DOE Office of Science. Sandia is a multiprogram laboratory operated by Sandia Corporation, a Lockheed Martin Company, for the U.S. Department of Energy under contract DE-AC04-94AL85000.

K. Zhou supported in part by the U.S. Department of Energy grant DE-SC0005346 and the U.S. NSF grant DMS-1016073.

References

  1. 1.
    Adams, R.: Sobolev Spaces. Academic Press, New York (1975) zbMATHGoogle Scholar
  2. 2.
    Aksoylu, B., Mengesha, T.: Results on nonlocal boundary value problems. Numer. Funct. Anal. Optim. 31, 1301–1317 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Aksoylu, B., Parks, M.: Variational theory and domain decomposition for nonlocal problems. Appl. Math. Comput. 217(14), 6498–6515 (2011). doi: 10.1016/j.amc.2011.01.027 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alali, B., Lipton, R.: Multiscale dynamics of heterogeneous media in the peridynamic formulation. J. Elasticity 1–33 (2010). doi: 10.1007/s10659-010-9291-4
  5. 5.
    Andreu, F., Mazón, J., Rossi, J., Toledo, J.: Nonlocal Diffusion Problems. Mathematical Surveys and Monographs, vol. 165. American Mathematical Society, Providence (2010) CrossRefzbMATHGoogle Scholar
  6. 6.
    Aubert, G., Kornprobst, P.: Can the nonlocal characterization of Sobolev spaces by Bourgain et al. be useful for solving variational problems? SIAM J. Numer. Anal. 47(2), 844–860 (2009). doi: 10.1137/070696751 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Courant, R., Hilbert, D.: Methods of Mathematical Physics. Wiley, New York (1991) Google Scholar
  8. 8.
    Dautray, R., Lions, J.-L.: Mathematical Analysis and Numerical Methods for Science and Technology: Functional and Variational Methods, vol. 2. Springer, Berlin (1988) CrossRefzbMATHGoogle Scholar
  9. 9.
    Du, Q., Gunzburger, M., Lehoucq, R., Zhou, K.: A nonlocal vector calculus, nonlocal volume-constrained problems, and nonlocal balance laws. Technical report 2010-8353J, Sandia National Laboratories (2010). Accepted for publication in M3AS: Math. Mod. Meth. Appl. Sci. doi: 10.1142/S0218202512500546
  10. 10.
    Du, Q., Gunzburger, M., Lehoucq, R., Zhou, K.: Analysis and approximation of nonlocal diffusion problems with volume constraints. Tech. rep., Sandia National Laboratories, 2011-3168J (2011). Accepted for publication in SIAM Rev. Google Scholar
  11. 11.
    Du, Q., Zhou, K.: Mathematical analysis for the peridynamic nonlocal continuum theory. Math. Model. Numer. Anal. 45, 217–234 (2011). doi: 10.1051/m2an/2010040 MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Emmrich, E., Weckner, O.: On the well-posedness of the linear peridynamic model and its convergence towards the Navier equation of linear elasticity. Commun. Math. Sci. 5(4), 851–864 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gilboa, G., Osher, S.: Nonlocal operators with applications to image processing. Multiscale Model. Simul. 7(3), 1005–1028 (2008). doi: 10.1137/070698592 MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gunzburger, M., Lehoucq, R.: A nonlocal vector calculus with application to nonlocal boundary value problems. Multiscale Model. Simul. 8, 1581–1620 (2010). doi: 10.1137/090766607 MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Mengesha, T., Du, Q.: The bond-based peridynamic system with Dirichlet-type volume constraint, Preprint, 2012 Google Scholar
  16. 16.
    Mengesha, T., Du, Q.: Analysis of a scalar peridynamic model with a sign changing kernel, submitted to SIAM J. Math. Anal. (2012) Google Scholar
  17. 17.
    Silling, S.: Reformulation of elasticity theory for discontinuities and long-range forces. J. Mech. Phys. Solids 48, 175–209 (2000). doi: 10.1016/S0022-5096(99)00029-0 MathSciNetADSCrossRefzbMATHGoogle Scholar
  18. 18.
    Silling, S.: Linearized theory of peridynamic states. J. Elast. 99, 85–111 (2010). doi: 10.1007/s10659-009-9234-0 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Silling, S., Epton, M., Weckner, O., Xu, J., Askari, E.: Peridynamic states and constitutive modeling. J. Elast. 88, 151–184 (2007). doi: 10.1007/s10659-007-9125-1 MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Stakgold, I.: Boundary Value Problems of Mathematical Physics, vol. 1. SIAM, Philadelphia (2000) CrossRefzbMATHGoogle Scholar
  21. 21.
    Temam, R., Miranville, A.: Mathematical Modeling in Continuum Mechanics, 2nd edn. Cambridge University Press, Cambridge (2005) CrossRefGoogle Scholar
  22. 22.
    Zhou, K., Du, Q.: Mathematical and numerical analysis of linear peridynamic models with nonlocal boundary conditions. SIAM J. Numer. Anal. 48(5), 1759–1780 (2010). doi: 10.1137/090781267 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© U.S. Government 2012

Authors and Affiliations

  • Qiang Du
    • 1
  • Max Gunzburger
    • 2
  • R. B. Lehoucq
    • 3
    Email author
  • Kun Zhou
    • 1
    • 4
  1. 1.Department of MathematicsPennsylvania State UniversityUniversity ParkUSA
  2. 2.Department of Scientific ComputingFlorida State UniversityTallahasseeUSA
  3. 3.Sandia National LaboratoriesAlbuquerqueUSA
  4. 4.UBS Investment BankNew YorkUSA

Personalised recommendations